Alert archive / Iowa / Winter Weather Advisories in 2020
Winter Weather Advisory 21, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Nov 23, 2020, 3:02 PM CST for 9 counties in Iowa. It took effect at Nov 23, 2020, 10:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2020, 3:02 PM CST (21:02 UTC)
- In effect from
- Nov 23, 2020, 10:00 PM CST
- Expired
- Nov 24, 2020, 8:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA, Tama County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650 WWUS43 KDMX 232102 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 302 PM CST Mon Nov 23 2020 IAZ007-017-026>028-037>039-050-240515- /O.NEW.KDMX.WW.Y.0021.201124T0400Z-201124T1400Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Tama- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 302 PM CST Mon Nov 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST TUESDAY... * WHAT...Wet snow expected. Total snow accumulations of up to 2 to 3 inches. * WHERE...Northeast Iowa. * WHEN...From 10 PM this evening to 8 AM CST Tuesday. * IMPACTS...Plan for slippery road conditions overnight and into Tuesday morning. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines CURTIS
4 follow-up statements
061 WWUS43 KDMX 240250 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 850 PM CST Mon Nov 23 2020 IAZ007-017-026>028-037>039-050-241100- /O.CON.KDMX.WW.Y.0021.201124T0400Z-201124T1400Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Tama- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 850 PM CST Mon Nov 23 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST TUESDAY... * WHAT...Wet snow expected. Total snow accumulations of up to 2 to 3 inches. * WHERE...Northeast Iowa. * WHEN...From 10 PM this evening to 8 AM CST Tuesday. * IMPACTS...Plan for slippery road conditions overnight and into Tuesday morning. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
788 WWUS43 KDMX 240954 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 354 AM CST Tue Nov 24 2020 IAZ007-017-026>028-037>039-050-241400- /O.CON.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Tama- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, Toledo, Traer, Dysart, and Gladbrook 354 AM CST Tue Nov 24 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Wet snow expected. Additional snow accumulations around an inch or less. Total snow accumulations of 2 to 3 inches for the event. * WHERE...Northeast Iowa. * WHEN...Through 8 AM CST today. * IMPACTS...Plan for slippery road conditions at times this morning, especially on bridges and overpasses. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...There have been multiple reports of slick roads and bridges overnight, including some traffic accidents. Even after the snow ends this morning, travel issues may continue until snow and ice melt off the roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
111 WWUS43 KDMX 241116 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 516 AM CST Tue Nov 24 2020 IAZ050-241230- /O.CAN.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/ Tama- Including the cities of Tama, Toledo, Traer, Dysart, and Gladbrook 516 AM CST Tue Nov 24 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has ended and temperatures are warming above freezing, resulting in improving travel conditions. $$ IAZ007-017-026>028-037>039-241400- /O.CON.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 516 AM CST Tue Nov 24 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Wet snow expected. Additional snow accumulations of less than an inch are expected, however, many area roads and bridges remain slick early this morning. * WHERE...Northeast Iowa. * WHEN...Through 8 AM CST today. * IMPACTS...Plan for slippery road conditions at times this morning, especially on bridges and overpasses. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...There have been multiple reports of slick roads and bridges overnight, including some traffic accidents. Even after the snow ends this morning, travel issues may continue until snow and ice melt off the roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
485 WWUS43 KDMX 241353 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 753 AM CST Tue Nov 24 2020 IAZ007-017-026>028-037>039-241500- /O.EXP.KDMX.WW.Y.0021.000000T0000Z-201124T1400Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 753 AM CST Tue Nov 24 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING... Snow has ended, temperatures have risen above freezing, and road conditions have improved across the area. Therefore, the advisory is expiring at 8 AM as scheduled. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Nov 23, 2:53 PM CST, 9 minutes earlier.
Area forecast discussion, Nov 23, 2:53 PM CST, 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 253 PM CST Mon Nov 23 2020 .DISCUSSION.../Tonight through Monday/ Issued at 253 PM CST Mon Nov 23 2020 Forecast Highlights: - Wet and wintry period through the first part of Wednesday - Seasonable and dry Thanksgiving Day - High degree of uncertainty in forecast late next weekend Details: GOES-East upper level water vapor imagery shows a deepening trough over the Intermountain West early this afternoon with our area under the influence of a 250mb, ~100 knot, favored for ascent left exit region. As this trough and a developing area of surface low pressure over eastern Colorado moves eastward today, will see precipitation trying to lift into our area. However, this will first have to overcome a good deal of dry air in the atmosphere, which has occurred with strong lift over southern Iowa late this morning and early this afternoon. The 12z OAX RAOB showed this dry air below 450mb, but some saturation was beginning to occur in a shallow layer around 700mb. Subjectively, the HRRR and RAP soundings seemed to verify best with the observed sounding with the NAM and GFS to a slightly lesser degree. The key will be how quickly saturation is achieved, especially with temperatures rising to above freezing. Early morning runs from the HRRR and RAP point to early this afternoon for top down saturation to occur versus late afternoon/early evening from the NAM and GFS. With snow just beginning at our office just before 2pm, the winners are the HRRR and RAP. With the dry air, wet bulbing has been occurring, which has resulted in a half inch to inch accumulations in our southwest forecast area so far. Most of this snowfall will accumulate on grassy areas with some accumulation on roadways if rates can last long enough to overcome above freezing road surfaces. This wave of isentropic lift on the 290-295K layer will eventually lift eastward through this afternoon with primarily snow continuing. Some light rain is possible, but given we are on the downward slide of peak heating and dewpoints are hanging in the upper 20s to 30s at this hour, that will not be common. Another wave of isentropic lift, which looks even stronger and is coincident with strong QG convergence, will move over Iowa tonight. There will be strong moisture transport into the state for late November with precipitable water values ranging from 0.75" over northern Iowa to around 1" over central/southern Iowa. While southern Iowa will predominately see rain as this low level thermal lift prevails, for northern areas a transition to snow is likely. Forecast soundings over northern Iowa (e.g. MCW, ALO) reveal that while surface temperatures may be at or just above freezing, there is a deep layer in which the temperature profile is in the favored dendritic growth zone just below freezing with lift maximized toward the middle to top of this layer. This transition to snow will occur this evening through the hours around sunrise before transitioning back to rain. The snow may come down heavily for a time, with the 3z/9z SREF having a small area topping out with probabilities of 40- 50% of 1"/hr rates that develop over our far northeast CWA and more so points north and east as it departs our area tonight 6-12z tonight. The 12z HREF has very low, splotchy 1"/hr probabilities as well, but most of that is over northeast Iowa as well. While ground temperatures and perhaps even the surface temperature may be 33/32, the expected precipitation rate at night will overcome this and cause accumulation. This snowfall will have low snow to liquid ratio and be wet and sticky given the thermal profile near 0C. There is potential that if profiles cool quicker this evening and last long with modest to high rates that accumulations would be higher. While the timing lowers the impact with the exception of the morning rush hour, the uncertain in borderline temperature profile leads us to, in collaboration with WFOs La Crosse and Quad Cities, to issue a winter weather advisory later this evening through the morning rush hour over our northeastern areas. Accumulating snowfall will switch to rain through the morning hours with any impacts from the snow lessening with time as temperatures rise above freezing. The rain will generally be on the lighter side and may at times turn to more of a drizzle, especially over northern Iowa. As another area of strong QG convergence moves through northern Missouri and southern Iowa later Tuesday into Tuesday night ahead of the trough and surface low, will see return to more persistent rain. The deformation zone on the back side of the low will have precipitation and soundings still largely support in the form of rain with GFS showing the most low level warm air as far as depth and magnitude compared to NAM. As this surface low moves from Missouri into the western Great Lakes Wednesday, this will bring an end to the precipitation. Thanksgiving Day will be dry as a moisture starved front passes with lower thicknesses following behind and a cooler day on Friday with highs about 5 degrees lower. Highs will be slightly higher on Saturday ahead of the next weather system, which deterministic and ensemble members disagree on the handling of. The 00z ECMWF and the 12z CMC phases the north and a southern stream wave and generates wintry precipitation over at least part of the state on Sunday. The 06z/12z GFS and 12z ECMWF has the northern and southern stream farther apart and phasing never occurs yielding a dry forecast. 00z ensemble members are split as well so going forecast will not deviate from initial guidance. Until the resolution of these differences, there is a high degree of uncertainty in the temperature forecast ranging from the upper end in the 40s to the low end in the upper teens or 20s. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1216 PM CST Mon Nov 23 2020 Cloud cover will thicken and lower this afternoon with an initial push of precipitation that could reach DSM and OTM later this afternoon. This precipitation will spread northeastward overnight with deterioration into IFR or LIFR. Precipitation may lessen some into Tuesday morning, but low ceilings will remain through the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 PM this evening to 8 AM CST Tuesday for IAZ007-017-026>028-037>039-050. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Nov 23, 3:15 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 315 AM CST Mon Nov 23 2020 IAZ004>007-015>017-023>028-034>039-048>050-061-062-240915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper- Poweshiek- 315 AM CST Mon Nov 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Snowfall is expected later this evening into tonight across northern Iowa, and possibly further south into portions of central Iowa. 1 to 3 inches of accumulation is possible. Slick and slushy roads may create some areas of hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some slick roads are possible from snowfall early Tuesday, but temperatures warming above freezing will switch all precipitation over to rain and end any travel threats. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated. IAZ033-044>047-057>060-070>075-081>086-092>097-240915- Sac-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 315 AM CST Mon Nov 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 23, 12:32 PM CST, 2 hours 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 1232 PM CST Mon Nov 23 2020 IAZ044>049-057>061-070>074-081>084-092>095-232145- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 1232 PM CST Mon Nov 23 2020 ...Area of Briefly Moderate to Heavy Snowfall... As precipitation continues to overspread Iowa early this afternoon, brief periods of moderate to heavy snowfall may be experienced. The main concerns with snowfall will be visibility reductions to under a half mile possible and snow covered and slick roadways. Accumulations of around an inch may be possible. Please use caution when traveling, including reducing speeds, expanding following distances, and using headlights in areas of snowfall or snow covered roadways. CURTIS
Nearby
Winter Weather Advisories in Iowa, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.